Real world data of liver injury induced by immune checkpoint inhibitors in Japanese patients with advanced malignancies

Kazuyuki Mizuno, Takanori Ito, Masatoshi Ishigami, Yoji Ishizu, Teiji Kuzuya, Takashi Honda, Hiroki Kawashima, Yosuke Inukai, Hidenori Toyoda, Kenji Yokota, Tetsunari Hase, Osamu Maeda, Hitoshi Kiyoi, Masato Nagino, Hideharu Hibi, Yasuhiro Kodera, Yasushi Fujimoto, Michihiko Sone, Momokazu Gotoh, Yuichi AndoMasashi Akiyama, Yoshinori Hasegawa, Mitsuhiro Fujishiro

Research output: Contribution to journalArticlepeer-review

7 Citations (Scopus)

Abstract

Background: Liver injury induced by immune checkpoint inhibitors (ICIs) is an immune-related adverse event (irAE) whose incidence has increased with the broader use of ICIs in clinical practice. However, the incidental risk factors of immune-related liver injury are unknown. We investigated the clinical characteristics of immune-related liver injury. Methods: A total of 546 patients treated with ICIs for advanced malignancies between September 2014 and February 2019 were included retrospectively. Factors associated with immune-related liver injury were determined. Results: Immune-related liver injury (≥ Grade 3) occurred in 29 (5.3%) patients (Grade 3, n = 20; Grade 4, n = 8; Grade 5, n = 1) during the follow-up period (median 153 days). The patterns of liver injuries were hepatocellular, n = 6 (20.7%); cholestatic, n = 17 (58.6%); and mixed, n = 6 (20.7%). The median period between the initial administration of ICIs and the incidence of irAEs was 52 days. Of 29 patients with immune-related liver injury (≥ Grade 3), four showed immune-related cholangitis with non-obstructive dilation of the bile ducts. Factors that were significantly associated with the incidence of immune-related liver injury in multivariate analysis were use of ipilimumab, anti-cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) agent [hazard ratio [HR] 4.22, 95% confidence interval (CI) 1.65–10.80, P = 0.003], and fever over 38 °C within 24 h of initial ICI administration (HR 6.21, 95% CI 2.68–14.40, P < 0.001). Conclusions: We found that the use of ipilimumab and the presence of fever within 24 h of initial ICI administration were predictive factors for immune-related liver injury.

Original languageEnglish
Pages (from-to)653-661
Number of pages9
JournalJournal of Gastroenterology
Volume55
Issue number6
DOIs
Publication statusPublished - 01-06-2020
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Fingerprint Dive into the research topics of 'Real world data of liver injury induced by immune checkpoint inhibitors in Japanese patients with advanced malignancies'. Together they form a unique fingerprint.

Cite this